Alabama, 2001

Tornado in Alabama, August 31, 2001

August 31, 2001 · NWS BMX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 31, 2:35 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 31, 2:35 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT FRI AUG 31 2001

HAD AN AWIPS OUTAGE FOR OVER AN HOUR...SO WILL TRY TO KEEP
THIS DISCUSSION SHORT. MAIN IDEA OF CURRENT ZONE PACKAGE WILL
REMAIN THE SAME...UNSETTLED CONDITIONS AND RAIN CHANCES THROUGH THE
HOLIDAY WEEKEND. SHORT RANGE MODELS IN FAIR AGREEMENT ON OVERALL
PATTERN. RIDGE IN THE GULF AND LOW DEVELOPING OVER SOUTHERN MS VLY
WILL AFFECT THE AREA THE MOST IN SHORT TERM...WITH RIDGE HOLDING
STRONG. THIS WILL KEEP IMPULSES RIDING ACROSS NORTH AND CENTRAL AL
THROUGH SUN. SURFACE FRONT WILL ONLY PUSH TO NEAR AL/TN BORDER BY
THIS TIME FRAME. THEREFORE...MOISTURE/LIFT AND A FEW SMALLER FOCUSING
MECHS TO LEAD TO MORE RAIN. NO FFA ATTM WITH ABSENCE OF BIG FOCUSING
MECHANISM AND HIGH FFG VALUES....BUT WILL NEED TO BE MONITORED. IN
THE EXTENDED...WILL SHIFT TO SLIGHTLY WARMER TEMPS AND MORE DIURNAL
CONVECTION THROUGH FRI.

PRELIM NUMBERS...
HSV WW 070/080 070/083 070 759855
BHM WT 071/082 070/085 070 758855
MGM TT 072/087 072/088 072 755745=

.BHM...NONE.

In the hours before

Special weather statement, Aug 31, 1:30 PM CST, 3 hours 32 minutes before
ALZ001>050-312030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT FRI AUG 31 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

LATEST SHORT TERM MODELS INDICATE BEST MOISTURE AND LIFT SHOULD SHIFT
SLIGHTLY NORTH THIS AFTERNOON. THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS THE NORTHERN HALF OF ALABAMA...NORTH OF A LINE FROM
BIRMINGHAM...TO TUSCALOOSA...AND ALEXANDER CITY. SOME OF THE
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN WITH LOCAL STREET AND
SMALL STREAM FLOODING. THE SOUTHERN AREAS WILL HEAT UP A BIT AND
THUNDERSTORMS SHOULD DEVELOP THERE DURING THE AFTERNOON AND EVENING
HOURS. THE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIRMINGHAM IS 1
MONTGOMERY IS 1

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS...
VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML

The radar

The Birmingham radar (KBMX), 73 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Talladega

When
August 31, 5:02 PM CST to 5:07 PM CST
Where
Talladega County, 3 mi WSW of Lincoln
Rating
F1
Path length
3.5 mi
Path width
30 yd
Property damage
$75,000
Reported by
NWS STORM SURVEY
Coordinates
33.600, -86.167

A small tornado touched down in a wooded area just southwest of exit 165 on Interestate 20. The tornado moved northeast moving across three structures on the south side of the Interstate, two of the structures suffered extensive damage. The tornado moved across CR 207 where several trees were downed and a small portion of the roof of an unoccupied building was damaged. It crossed two mobile home parks, downing trees, ripping pieces of siding from several mobile homes, and pushing one off it's foundation. It crossed US 78 where another mobile home had some siding ripped away from it. It moved through an open area that was inaccessible and then damaged several trees on the north side of the town of Lincoln. No additional damage was found beyond that point. The weak tornado came out of a bowing echo that also caused some damage mainly to trees in Calhoun County. Beginning: 33 35.333N 86 10.056W Ending: 33 37.564N 86 07.641W

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyThe tornado archive for Alabama, 2001Warnings in Alabama, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262763.